Please help I don't know what to do for the best

when I was diagnosed with RA five years ago, I was started on sulfasalazine, it didn't seem to suit me so I was given hydrochlorquine( excuse my spelling)

I was on that four four years with a kenalog every three months

In january of this year I was started on methetrexate, I did ok at first then I got mouth ulcers, cold sores and ear and throat infection, and a rash up both my arms, I was advised to stop taking the medication until I was back right again.

I started on it again on just two tablets(I had been on 6) then had to up it to three two weeks later which I did.I take them on a sunday, on Monday,Tuesday and Wednesday I feel rotten, I am so tired and achy all last week my right had was swollen( I had a kenalog two weeks ago because all my joints had flared up)

I have realised that since about march a pattern has formed,three days feeling dreadful Thursday not so bad Friday ok, really good Saturday then have to take methetrexate again on Sunday

So today in my wisdom I have now decided I don't want to take it, but now I'm scared, please help........

11 Replies

oldestnewest
  • Hi Karen, sorry to hear you're not feeling very good and are having a scary time. Just to make it clear - are you back on Methotrexate? I too feel a bit unwell a few days after I have my does but I have just had an increase and went through all the yucky stuff again and after 4 months I feel much better, hardly get any ill affect now. Not to take them at all would, I think, have a detrimental affect in the long run. Quite often it takes a while for a) the drug to build up in your body b) a while for your body to adjust and become used to the drug. As with anything to do with RA there is no quick-fix and I think you'd be best to persevere with the pills and ring to speak to your GP or RA nurse asap about how you're feeling on them. It may be that this is a warning sign that they need to know about so please do tell them. Perhaps you are feeling extra anxious about having another bad reaction like last time and that worry is manifesting itself as that rotten feeling you describe? Also, if you are experiencing a flare it could be that, that is contributing to how rubbish you feel. Please take comfort in knowing that you're not alone with your worries and let us know how you get on. Regards, Jo.

  • Hi Karen,

    Just to support what Jo has said, I too went thru a terrible time, for ages with fatigue and metho, I take mine now on a Friday night and go to bed soon after and hopefully a lie on on Saturday and maybe an hour of rest Sat evening if thats possible and this has worked for me. Initially i took mine on a Wednesday but by Thursday was only fit for bed and that was while in work! it was a disaster, I think as time has gone on I am less tired, as Jo says your body adjusts, I am on Humira bi weekly injection with 2 x 10 Mgs Metho weekly and plaquinil twice a day, and my RA is controlled at present. The tiredness is a nightmare, but my advise is to persist if at all possible. For mouth ulcers try rinsing twice a day with Cordysil and swallow Metho as quick as possible, don't hold them for any length of time in your hands. The rash I have never experienced so no advise there.

    Please keep faith, things will improve for you, its just a matter of the right balance and a good medical support network, we are all different and for me personally it took the best part of 3 years before I got 'back to myself' whatever that is or was.

    xx Gina.

  • i am afraid the rash is v bad warning sign had it not long before stopiing metho affected my gut and bowel badly too was ok on it for eight months.. dont worry there are other treatments do seek medical advice .

  • click on tags.. m then methotrexate.. the list of side effects is posted on burgundy corals post" the sun has got its hat on!!!." as it is sunny guys remember sun factor and hats . lots of fluid..

    side effects posted on methorexate by me from medicenes safety agency.. good luck.. make the right decision for you so much to say we are all different..

    im trying gold injections at moment v old remedy.. not sure of suitabiltiy yet

  • Thank you so much for all your answers, I have taken the methetrexate this evening and will persevere for a while longer and see how I get on. Thank you all for being here.

    I know you have all been through this so you are definitely the ones to listen to

    Love from Karen x

  • Hi

    Some quick advice:

    You could ask your team about sub-cutaneous MTX - injections by-pass the stomach etc. and this can help reduce symptoms and be more effective.

    If you have failed on two DMARDs (sulfasalazine and hydroxychloroquine) and you fail on MTX (MTX has to be one of the min. two DMARDs) you should ask about Anti-TNF. I don't know what your DAS score is but failed on two DMARDS and DAS >5.1 = eligibility criteria for Anti-TNF.

    Having a kenelog injection every 3 months is not considered best practice according to NICE Guidelines which say that steroids should not be used long term.

    Hope this is helpful but do talk to your nurse specialist by calling the helpline if you continue to have problems.

    Best wishes

    Ailsa (CEO, NRAS)

  • Thanks Alisa

    I think you are right, I do need to talk to the rheumatology nurse

  • Hi Karen.

    Are you taking folic acid? I presume you must be in some form. I know from experience that leaving off the folic acid made by nausea and headaches worse. I had run out and was without the folic acid for 4 days. I take 5m a day except the mtx day. I have been fine since I have got back into the routine.

    Mtx has certainly worked for me, but i could quite easily have given up at the beginning but persevered because I know it does take a while to take effect and for your body to get used to it.

    Good Luck

    Julie xx

  • Hi Julie

    Yes I am taking folic acid and it seem from every bodies answers that I will carry on with it for a while longer, but I will also get in touch with the rhuemy nurse and explain to her again how I feel

    Thanks again love from Karen xx

  • three good days. three bad days?.. hope you get to have more good days speak to your team re Aisla great advice.. dont worry the metho might settle down.. most people a fine.. on it and it can give good results.. hope you get sorted.. plus you will have other drug options left to you xx

    the rash I experinced is very rare.. red pin prick rash.. looks like some one has attacked you with a felt tip pren it is extremely rare.. and your rash could have been something quite different... you rash could have been a viral rash connected with your ear and throat problem hope this is more reassuring.. I give methotrexate out to patients almost everday.. its used for skin and bowel conditions as well as RA.... the warning patients to look for/ be aware of the more serious side effects.. but I do reassure everyone that most people are fine on this medication and that is true.. hope you get sorted.. speak to your rheum team

    Alison

  • Try Leflunomide.

    Ax

You may also like...